Mazzotti Reaction

The Mazzotti reaction, first described in 1948, is a symptom complex seen in patients after undergoing treatment of onchocerciasis with the medication diethylcarbamazine (DEC). Mazzotti  reactions can be life-threatening and are characterized by fever, urticaria, swollen and tender lymph nodes, tachycardia, hypotension, arthralgias, oedema, and abdominal pain that occur within seven days of treatment of microfilariasis. The phenomenon is so common when DEC is used for the treatment of onchocerciasis that this drug is the basis of a skin patch test used to confirm that diagnosis. The drug patch is placed on the skin, and if the patient is infected with the microfilaria of Onchocerca volvulus, localized pruritus and urticaria are seen at the application site.

The incidence of the Mazzotti reaction during treatment of onchocerciasis with ivermectin runs approximately 10%, much lower than that seen with DEC. Even so, nearly one-fourth of patients treated with ivermectin develop isolated fever or itching without the remaining constellation of symptoms. Because of its better safety profile, ivermectin has supplanted DEC as the drug of choice for  the treatment of onchocerciasis.

The prevailing hypothesis for the cause of the Mazzotti reaction is the abrupt release of parasite-specific antigens during cell death that induces a pro-inflammatory response associated with eosinophil migration to and degranulation in the skin. Death from the Mazzotti reaction has been described.

A recent report appeared on the Mazzotti reaction1. This report, which included the description of the 13-year-old Liberian child, appeared in the literature to draw attention to the potential serious adverse effects of presumptive therapy in populations heavily infested with multiple parasites. Pediatricians who provide care to refugees, immigrants, or adoptees from areas of the world where these infestations are endemic should be aware of this potential adverse reaction to treatment so that steroids can be prescribed at symptom onset and supportive therapy provided as needed.